Dog Health: Antibioticís Side Effects On Your Most Loved Pet

From the desk of Sharda Baker.



 

 

Numerous dog health problems cannot be managed with anything else but antibiotics. However, often a greater number of conditions can be effectively managed with other type of medications but are treated with antibiotics anyway.

Vets often prescribe antibiotics for disorders such as skin irritations, yeast or fungal infections of the skin and ears, ear infections, flesh wounds, joint and bone disorders and so on. In any of these cases, a veterinarian is very likely to prescribe your dog antibiotics based on any of the following active ingredients: Penicillin, Tetracycline, Erythromycin, Gentamycin or Metronidazole.

Indeed, in some cases an antibiotic treatment is the only hope your little pal has to get better. But antibiotics also pose various threats on dogs’ health and may lead to severe health complications.

Antibiotics use in dogs, and especially prolonged antibiotic treatments, may potentially trigger a great number of adverse reactions, some of which may lead to the development of chronic illnesses. Antibiotics adverse side effects in dogs may include any or a combination of the following:

  • Allergic reactions – an allergic reaction caused by antibiotic (Cephalosporin) use may present with a large number of symptoms such as skin irritations, upset stomach, vomiting and even a fever.

  • Gastrointestinal problems – a number of antibiotics (Penicillin antibiotics, Tetracycline antibiotics, Erythromycin antibiotics, Clindamycin, Cephalosporins, Rifampin, Metronidazole, sulfa medications) may trigger severe gastrointestinal problems such as dog diarrhea, vomiting and nausea. Most vets for pets that need to provide antibiotic treatment, prescribe pro-biotic medications that lessen the unfavorable antibiotic effects.




  • Liver and/or kidney damage - Tetracycline antibiotics, Erythromycin antibiotics, Gentamycin, sulfa medications and Rifampin are the most commonly prescribed antibiotics that may cause liver and/or kidney problems and even permanent liver and/or kidney damage.

  • Neurological problems - hearing loss, light sensitivity, seizures, shock and coma and other neurological disorders may be triggered by Erythromycin antibiotics, Aminoglycosides, sulfa medications, Metronidazole.

Some antibiotics cause serious dog health problems only in puppies or young dogs. For instance, a commonly prescribed antibiotic – Enrofloxacin, can damage cartilage and cause various bone and joint problems in puppies.

Even if your dog doesn’t suffer from any antibiotic side effects, he or she may experience further health complications due to antibiotic use. Most often, these health problems are due to anemia, low white cells blood count, impaired immune system response or negative changes in the natural flora of the gastrointestinal tract. For these reasons, a dog that has undergone an antibiotic treatment is more prone to stomach problems and new infections.

Last but not least, frequent and/or prolonged antibiotic use in dogs leads to drug resistance. If your dog is regularly prescribed antibiotic medications, and especially if they are given the same antibiotics over and over again, he or she may no longer benefit from their positive effects.

So, how to minimize the adverse effects of antibiotics in dogs? Here are several general rules:

  • Always ask if there is an alternative to the prescribed antibiotic treatment. Numerous dog health problems – skin disorders, ear infections, yeast and fungal infections and others can be successfully treated with non-antibiotic medications, homeopathic drugs and even with some natural home remedies. For example, one of the most common skin conditions in dogs - Atopic Dermatitis, can be successfully treated with antibiotic solutions and just as successfully – with a solution of 10% wine vinegar and water.




  • Never give your dog antibiotics without seeking veterinary advice first. Human medications, including antibiotics, may be very toxic and even lethal for dogs.

  • Strictly follow the instructions you’ve been given in the pet hospital or vet’s office. Always give your dog its medications in the correct time intervals and dosage.

  • If you notice any signs of allergic reactions or toxicity, contact your veterinarian or take your dog to the nearest pet hospital immediately. Dog health problems that are signs of toxicity and/or allergic reaction include but are not limited to facial swelling, sudden nausea, sudden vomiting, dog diarrhea, palpitations (racing heart), cold limbs, seizures, shock or coma.
In case your vet prescribes a prolonged antibiotic treatment, ask them to prescribe your dog pro-biotic medications such as acidophilus or lactobacillus. While pro-biotic medications alone cannot cure gastrointestinal problems, they will repopulate the body with “good” bacteria and alleviate the symptoms of gastrointestinal distress.

 

I hope that you enjoyed and learned something again from todayís newsletter.

All the best and take care

Warmly,